Alert archive / Puerto Rico / Special Weather Statements in 2016

Special Weather Statement, NWS JSJ

August 10, 2016

NWS JSJ issued this special weather statement at Aug 10, 2016, 1:49 PM CDT. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 1:49 PM CDT (18:49 UTC)
Expired
Aug 10, 2016, 3:15 PM CDT
In force
86 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 99 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

128 
WWCA82 TJSJ 101849
SPSSJU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST WED AUG 10 2016

PRZ005-008>010-102015-
NORTH CENTRAL-NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
249 PM AST WED AUG 10 2016

...A LINE OF STRONG THUNDERSTORMS OVER ARECIBO, UTUADO AND
ADJUNTAS MOVING NORTHWEST AT 20 MPH...

AT 244 PM AST...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
AFFECTING THE WEST INTERIOR AND NORTH PORTIONS OF PUERTO RICO. THIS
LINE WILL MOVE TOWARDS THE WEST NORTHWEST AFFECTING PORTIONS OF
NORTHWEST PUERTORICO IN THE NEXT HOUR OR SO. THESE THUNDERSTORMS ARE
PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. GUSTY WINDS OF
20-30 MPH ARE ALSO POSSIBLE WITH THESE STORMS. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1851 6702 1849 6698 1848 6692 1850 6680
      1847 6674 1850 6662 1849 6657 1844 6649
      1830 6669 1818 6672 1823 6717 1828 6719
      1830 6723 1835 6727 1837 6726 1839 6719
      1842 6716 1849 6717 1852 6710
TIME...MOT...LOC 1844Z 112DEG 13KT 1842 6661 1832 6674 1820 6681 

$$

ER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 10, 12:53 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 10, 12:53 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
153 PM AST WED AUG 10 2016

.SYNOPSIS...An upper level low that is spreading showers over the
area will continue to move west northwest with drier air
following. Showers will diminish during the rest of the week
until a tropical wave passage Saturday and Sunday. Better drying
will follow that.

At upper levels...An upper level low over southwest Puerto Rico
will move toward the Bahama Islands through Friday. High pressure
will follow over the weekend. Divergence aloft will increase with
the wave passage over the weekend. Another low will pass north of
Puerto Rico and the U.S. Virgin Islands Monday night.

At mid levels...After the trough over the local area moves away
tonight another trough will move through the area over the
weekend. High pressure will continue to dominate the sub tropical
Atlantic through the next 10 days. Mid levels are mostly dry with
very modest moisture accompanying the wave passage over the
weekend.

At lower levels...High pressure at the surface extending across
the Atlantic ocean from beyond the Azores will re-form over the
Azores Sunday and move into the central Atlantic next week. This
will hold moderate to fresh trade winds over the local area
through the next 10 days. A tropical wave will move across the
area on Saturday with some moisture following on Sunday. Then
high pressure will fill in north of the area next week in the sub
tropical Atlantic.

&&

.DISCUSSION...Showers and a few thunderstorms moved across the
area with rain over much of the eastern half of Puerto Rico and
some of the Atlantic and Caribbean waters around it. Showers were
also beginning to favor west and northwest Puerto Rico. These
showers are still forming as a result of a band of moisture
spiraling into the upper level low that is now moving off of
Puerto Rico to the west northwest. Tops of the convection have
been as high as 51 kft, but lightning has been strangely sparse.
Activity is expected to taper off very slowly beginning at
sundown. Some showers will linger in the area in the good
moisture that is forecast by the GFS to persist even beyond
tomorrow. The upper level low that has favored shower formation
will have moved west northwest and this should allow a gradual
decrease in shower and thunderstorm activity through Friday night.
Then moisture will have already begun to increase ahead of a
tropical wave. The GFS continues to leave the best moisture to the
south. It is also starting to delay the passage of the best
moisture over the area until after Sunday at 00Z. There should
still be enough favorable dynamics in the area to generate
numerous showers and isolated to scattered thunderstorms Saturday
and diminishing showers on Sunday. At this time any flooding would
be localized to urban and small stream flooding. Conditions
improve early next week.

&&

.AVIATION...SHRA/TSRA will continue mainly across the
interior, north and western sections of PR thru 22z, affecting
mainly TJMZ/TJBQ/TJSJ. MVFR conds, lightning and brief gusty
winds are possible. Low level winds will continue ESE at 8-18 kts.
Light and variable winds overnight at the sfc. VFR elsewhere.

&&

.MARINE...Winds had been flirting with 18 knots in the local inner
waters. But conditions should slowly improve through Friday. At
this time it does not appear that the wave passage over the
weekend will generate small craft advisories.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  80  90 /  50  20  20  20
STT  80  90  81  90 /  30  10  20  20

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

13/12
Hazardous weather outlook, Aug 10, 5:28 AM CDT, 8 hours 21 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
556 AM AST MIERCOLES 10 DE AGOSTO DE 2016

AMZ710>745-PRZ001>013-111000-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-
CENTRAL NORTE-INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-
INTERIOR OESTE-MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
556 AM AST MIERCOLES 10 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS CON LLUVIAS FUERTES,
RAYOS Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DEL OESTE DE
PUERTO RICO Y PORCIONES DEL AREA METROPOLITANA DE SAN JUAN.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS.

.OLAS/OLEAJE...OLEAJE PICADO DE HASTA 5 PIES SE ESPERAN A TRAVES DEL
ATLANTICO Y LAS AGUAS MAR AFUERA DEL CARIBE ASI COMO SOBRE LOS
PASAJES LOCALES.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS COSTAS DEL NORTE DE PUERTO RICO INCLUYENDO
CULEBRA Y LA COSTA ESTE DE VIEQUES.

.CALOR...VIENTOS DEL ESTE SURESTE RESULTARA EN INDICES DE CALOR
MAS ALTOS DE LO NORMAL A LO LARGO DE LOS SECTORES COSTEROS DEL
NORTE...SUR...Y OESTE DE PUERTO RICO.

.DIAS DOS HASTA SIETE...JUEVES A MARTES

UNA ONDA TROPICAL SE ESPERA SE APROXIME A LAS ISLAS LOCALES EL
SABADO...TRAYENDO UN AUMENTO EN LA HUMEDAD Y PROBABLEMENTE
UN AUMENTO EN LA ACTIVIDAD DE AGUACEROS Y TRONADAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES,
TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE
METEOROLOGIA EN SAN JUAN.

AMZ715-725-VIZ001-002-111000-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-
SANTA CRUZ-AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS
ADYACENTES DEL CARIBE-
556 AM AST MIERCOLES 10 DE AGOSTO DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.OLAS/OLEAJE...OLEAJE PICADO DE HASTA 5 PIES SE ESPERAN A TRAVES DEL
ATLANTICO Y LAS AGUAS MAR AFUERA DEL CARIBE ASI COMO SOBRE LOS
PASAJES LOCALES.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA  LA COSTA NORTE DE SANTA CRUZ Y SAN THOMAS.

.CALOR...VIENTOS DEL ESTE SURESTE RESULTARA EN INDICES DE CALOR
MAS ALTOS DE LO NORMAL SOBRE LAS AREAS BAJAS DE LAS ISLAS VIRGENES
AMERICANAS.

.DIAS DOS A SIETE...JUEVES A MARTES

UNA ONDA TROPICAL SE ESPERA SE APROXIME A LAS ISLAS LOCALES EL
SABADO...TRAYENDO UN AUMENTO EN LA HUMEDAD Y PROBABLEMENTE
UN AUMENTO EN LA ACTIVIDAD DE AGUACEROS Y TRONADAS.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR INUNDACIONES,
TROMBAS MARINAS Y CORRIENTES SUBMARINAS AL SERVICIO NACIONAL DE
METEOROLOGIA EN SAN JUAN.

In the hours before

Special weather statement, Aug 10, 1:49 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
249 PM AST WED AUG 10 2016

PRZ005-008>010-102015-
NORTH CENTRAL-NORTHWEST-MAYAGUEZ AND VICINITY-WESTERN INTERIOR-
249 PM AST WED AUG 10 2016

...A LINE OF STRONG THUNDERSTORMS OVER ARECIBO, UTUADO AND
ADJUNTAS MOVING NORTHWEST AT 20 MPH...

AT 244 PM AST...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
AFFECTING THE WEST INTERIOR AND NORTH PORTIONS OF PUERTO RICO. THIS
LINE WILL MOVE TOWARDS THE WEST NORTHWEST AFFECTING PORTIONS OF
NORTHWEST PUERTORICO IN THE NEXT HOUR OR SO. THESE THUNDERSTORMS ARE
PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. GUSTY WINDS OF
20-30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1851 6702 1849 6698 1848 6692 1850 6680
      1847 6674 1850 6662 1849 6657 1844 6649
      1830 6669 1818 6672 1823 6717 1828 6719
      1830 6723 1835 6727 1837 6726 1839 6719
      1842 6716 1849 6717 1852 6710
TIME...MOT...LOC 1844Z 112DEG 13KT 1842 6661 1832 6674 1820 6681

ER

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Aug 10, 1:53 PM CDTSpecial Weather StatementJSJ82 min

Nearby

Special Weather Statements in Puerto Rico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.